Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Had an allergic reaction to hydrocodone. Getting hives during exercise. Cause and cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 13648 Questions
Question
why do break out in hives during exercise?i am a 20 year old female. last year i developed hives everytime i work out ordo any strenuous activity. it is still going on. i had surgery in the beginning of april and had an allergic reaction to hydrocodone. other than that this is the only allergy i have.
Posted Sat, 4 May 2013 in Asthma and Allergy
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Hi, thanks for using healthcare magic

It may be related to a condition called cholinergic urticaria ( urticaria is the medical term for hives). It is called one of the physical urticarias because it is brought on by a physical stimulus.
The precipitating cause is sweating.

When an area of the brain detects the increase in temperature it sends a message to the sweat glands which results in the release of a chemical. This chemical then causes the release of histamine from cells called mast cells. Histamine then results in urticaria.

Normally to diagnose this condition, a doctor will inject a particular chemical which is similar to the chemical that causes the release of the histamine to see if a response occurs.

In terms of treatment there are different aspects and it is important to remember that in some persons the attacks stop on their own:
(1) in some persons dietary changes can help. Hot foods or drinks, spicy foods and alcohol can provoke an attack
(2)medications such as antihistamines such as cetirizine which has been found to be helpful , leukotriene inhibitors (leukitrienes form part of the body's allergic response) , mast cell inhibitors such as ketotifen
(3) avoid situations that may result in sweating such as saunas, hot tubs, exercise, emotional stress, hot food


You may want to consider visiting your doctor for an assessment to determine whether this is the cause of your symptoms

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Had an allergic reaction to hydrocodone. Getting hives during exercise. Cause and cure? 7 minutes later
sometimes it happens when im not sweaty though. why could this be?
 
 
Answered by Dr. Michelle Gibson James 14 minutes later
Hi

It is related to the increase in your body's temperature that occurs with the onset of the exercise.


Please feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Had an allergic reaction to hydrocodone. Getting hives during exercise. Cause and cure? 38 minutes later
when i went to the doctor he said it was triggered by a virus that i had. even though i i havent had a virus. could this be? should i try a detox? could that get rid of it?
 
 
Answered by Dr. Michelle Gibson James 14 hours later
HI

it may resolve on its own, it can in some persons but there is no way to predict who will have this response.

Detox is not likely to help since this is to get rid of toxins and infectious agents but this is not related to this.

You can consider having the test done to see if it is cholinergic urticaria, if the diagnosis is confirmed then you would be able to work from there. It may be best to visit an allergist rather than your GP
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor